Algebraic & Geometric Topology

Framed holonomic knots

Tobias Ekholm and Maxime Wolff

Full-text: Open access

Abstract

A holonomic knot is a knot in 3–space which arises as the 2–jet extension of a smooth function on the circle. A holonomic knot associated to a generic function is naturally framed by the blackboard framing of the knot diagram associated to the 1–jet extension of the function. There are two classical invariants of framed knot diagrams: the Whitney index (rotation number) W and the self linking number S. For a framed holonomic knot we show that W is bounded above by the negative of the braid index of the knot, and that the sum of W and |S| is bounded by the negative of the Euler characteristic of any Seifert surface of the knot. The invariant S restricted to framed holonomic knots with W=m, is proved to split into n, where n is the largest natural number with n|m|2, integer invariants. Using this, the framed holonomic isotopy classification of framed holonomic knots is shown to be more refined than the regular isotopy classification of their diagrams.

Article information

Source
Algebr. Geom. Topol., Volume 2, Number 1 (2002), 449-463.

Dates
Received: 11 December 2001
Revised: 17 May 2002
Accepted: 28 May 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882702

Digital Object Identifier
doi:10.2140/agt.2002.2.449

Mathematical Reviews number (MathSciNet)
MR1917062

Zentralblatt MATH identifier
1046.57011

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 58C25: Differentiable maps

Keywords
framing holonomic knot Legendrian knot self-linking number Whitney index

Citation

Ekholm, Tobias; Wolff, Maxime. Framed holonomic knots. Algebr. Geom. Topol. 2 (2002), no. 1, 449--463. doi:10.2140/agt.2002.2.449. https://projecteuclid.org/euclid.agt/1513882702


Export citation

References

  • D. Bennequin, Entrelacements et équations de Pfaff, Soc. Math. de France, Astérisque 107–108 (1983) 87–161.
  • J. S. Birman and N. C. Wrinkle, Holonomic and Legendrian parametrizations of knots, J. Knot Theory Ramifications 9 (2000), 293–309.
  • L. Kauffman, Knots and Physics, World Scientific Publishing Co., Inc., River Edge, NJ (1991).
  • B. Trace, On the Reidemeister moves of a classical knot, Proc. Amer. math. Soc. 89 (1983) 722–724.
  • V. A. Vassiliev, Holonomic links and Smale principles for multisingularities, J. Knot Theory Ramifications 6 (1997) 115–123.
  • H. Whitney, On regular closed curves in the plane, Composito Math. 4 (1936) 276–284.